Woman stunned after suffering stroke caused by the pill – ‘I was told I was hungover’

A 22-year-old student said she was left “traumatised” after suffering a blood clot which was likely due to being on the contraceptive pill.

Recollecting her experience two years on, psychology student Nia Phillips’ described how it all started with a headache on the night she was supposed to be at a freshers’ ball at Royal Holloway University, Surrey.

Instead it was Friday night and the then 20-year-old was bed-bound and could hardly lift her head from her pillow.

The headache turned into a migraine that caused her such unbearable pain that by the time she got to Sunday she said “enough is enough” and called the GP.

The doctor told her the pain was likely due to a hangover, so prescribed her some co-codamol and told her to rest.

By Tuesday while the pain had subsided slightly it was still excruciatingly painful.

Her worried mum came up to Surrey to help her and the pair decided to make their way back home to Carmarthenshire on the Friday so that Nia could get better in the comfort of her own home.

“We’d gone back on the train and I was so light sensitive that I had to walk through Reading station with a sleep mask on and my hood up”, Nia said.

“When we got home I saw a nurse who thought it was an ear infection as she could see swelling behind my ear but because my eyes were still so painful my mother suggested we saw an optician.”

That was when something more sinister was found – a swelling in her brain. She was taken to Glangwili Hospital in Carmarthen, where she was admitted overnight.

“I will always be so thankful to her because if it wasn’t pointed out then who knows what would have happened?” she said.

Nia had an MRI scan and ultrasound of her eyeball the next morning.

“They came back and said: ‘After seeing your MRI scan we can see a blood clot on the brain’. They instantly injected me with heparin to thin my blood as soon as possible,” she said.

Nia said she was in complete shock at the news.

“I was just completely numb and it felt a bit like an out of body experience.”

Following her diagnosis Nia stayed at Glangwili Hospital for two more weeks.

Once discharged, tests were run to try and determine the cause of her blood clot – the result of which really surprised Nia.

“They told me that according to the tests I didn’t have a genetic predisposition to blood clots. There was also no known family history of it and I was a healthy 20-year-old.

“I was told that doctors would never be able to explain 100% for certain why I had the blood clot but the most likely cause was my contraceptive pill.

“I went on the (combined) pill Rigevidon in 2017 at the age of 18 and I never had any previous issues with it. I didn’t suffer from migraines or bad headaches.”

She said that when she first went on the pill she didn’t realise it came with small risks and she wishes all teenagers and young women could be fully informed before choosing their contraception.

According to the NHS website Rigevidon is one of the more popular types of contraceptive and is safe for most women.

It states that there is a “very low risk of serious side effects” such as blood clots and that women should be fine to take it unless they are suffering with or have a close family history of certain conditions.

Although Nia is grateful for the support of her family and friends, she wishes she was offered professional support for the emotional trauma she experienced.

“This actually was really traumatic for me and I wasn’t given or didn’t have any support groups or therapy suggested to me,” she said.

Mandy Rayani, director of nursing, quality, and patient experience at Hywel Dda University Health Board, said: “The health and wellbeing of all our patients is of paramount importance to us and so it is disappointing to hear that, in this case, the patient felt she did not receive the psychological support she needed during her hospital stay
despite an otherwise positive inpatient experience.

“We would advise any patient who has concerns about their care and treatment to get in touch with our patient support team who are there to provide help and advice when patients need it.”